Virginia, 2013

Winter Storm in Virginia, March 5 to 6, 2013

March 5 to 6, 2013 · NWS AKQ · 9 events in 9 counties and zones

A coastal low pressure system produced widespread snowfall over central Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A coastal low pressure system produced widespread snowfall over central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 5, 10:49 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 5, 10:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1049 PM EST TUE MAR 5 2013

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE REGION TONIGHT THROUGH
WEDNESDAY BEFORE MOVING WELL OFFSHORE WEDNESDAY NIGHT. HIGH
PRESSURE SLOWLY BUILDS INTO THE AREA FROM THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FEW REPORTS OF SOME SLEET AND EVEN SOME SNOW ACROSS THE NORTHERN
NECK AS RAIN ADVANCES NE ACROSS THE AREA THIS EVENING. MADE SOME
MINOR CHANGES TO WX GRIDS THROUGH THE MORNING ON WEDNESDAY.
PRIMARILY, DOWNGRADED WATCH AREA TO AN ADVISORY OVER ALL BUT
ESSEX/WESTMORELAND. HV HELD DORCHESTER MD IN WATCH, WITH ONSET OF
ANY ACCUMULATING WINTRY PCPN AT LEAST 1 FORECAST PD AWAY. MIDNIGHT
CREW WILL NEED TO CONSIDER INTR EASTERN SHORE FOR AN AVDY W/NEXT
FORECAST PACKAGE.

PRIMARY SFC LOW NOW OVER KCRW, WITH MSAS SHOWING DEVELOPING
SECONDARY LOW ACROSS THE WESTERN CAROLINAS. AS THE SFC LOW MOVES
EAST TONIGHT...IT CONTINUES TO PULL THE WARM FRONT NORTH WHICH IN
TURN LEADS TO EVEN MORE RAIN OVERNIGHT SPREADING ACROSS THE ENTIRE
AREA. A LARGE SLUG OF MOISTURE TO THE SW WILL PUSH ACROSS OUR
ENTIRE FA OVERNIGHT, ASSOCIATED WITH A WARM CONVEYOR BELT OF
MOISTURE AND ENHANCED LIFT. THE LOW THEN MOVES NE TO ABOUT THE
JAMES RIVER BY 12Z WED WITH THE SLUG OF MOISTURE NOW LOCATED
ACROSS THE NORTHERN HALF OF THE FA AND A DRY SLOT WORKING INTO
SOUTHERN AREAS. OVERALL...EXPECTING AN ADDITIONAL QUARTER TO HALF
INCH OF ADDITIONAL RAINFALL ACROSS THE AREA OVERNIGHT (LOWEST
AMOUNTS IN NC). AFTER LOOKING AT LATEST BUFKIT GUIDANCE MOST OF
THE PRECIP IN AKQ FA STAYS ALL RAIN THROUGH 12Z WED (SAVE
FLUVANNA/NW LOUISA, WHERE DYNAMICS WILL WORK QUICKLY TO ALLOW
MIXING AND EVENTUALLY CHANGEOVER TO SNOW BY DAYBREAK). LOWS
TONIGHT IN THE LOW/MID 30S FAR NW TO THE LOW 40S SERN COASTAL
AREAS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
NOT MUCH HAS CHANGED WITH REGARDS TO THE STORM THAT IMPACTS THE
AREA WEDNESDAY. DUE TO THE INLAND TRACK OF THE SFC LOW...MUCH OF OUR
AREA WILL BE TOO WARM FOR ANY ACCUMULATING SNOW. THE HEAVIEST
SNOWFALL WED WILL BE ACROSS OUR N-NW COUNTIES...PARTICULARLY
FLUVANNA/LOUISA/CAROLINA COUNTIES IN WRAP-AROUND MOISTURE. THE 12Z
NAM MAINTAINS A SLUG OF SNOW FALLING ACROSS THE EASTERN PIEDMONT
COUNTIES DURING THE 12Z-18Z TIMEFRAME AND THIS MAY BE THE WINDOW
WHEN GOOCHLAND/POWHATAN/CUMBERLAND/PRINCE EDWARD COUNTIES PICK UP
A FEW INCHES OF SNOW OR NOT. FEEL PRETTY CONFIDENT IN WARNING
CRITERIA SNOW (>4") OVER FLUVANNA AND WESTERN LOUISA COUNTIES SO
WENT AHEAD AND UPGRADED TO A WINTER STORM WATCH THERE. LEFT
REMAINDER OF WINTER STORM WATCH AS IS FOR NOW AND WILL LET THE
MIDSHIFT SWITCH TO A WINTER WX ADVISORY OR CANCEL ALTOGETHER ONCE
THE 00Z/6 GUIDANCE COMES IN AND CONFIDENCE INCREASES FURTHER. HAVE
RAIN MIXING WITH OR CHANGING TO SNOW ALONG THE I-95 CORRIDOR WED
AFTERNOON (INCLUDING METRO RICHMOND). HAVE PRECIP ENDING AS MOSTLY
SNOW SHOWERS WED NIGHT AS THE SFC LOWS PULLS AWAY FROM THE COAST
AND THE MOISTURE WANES. AS FAR AS EXPECTED ACCUMULATIONS...HAVE 1"
OR LESS FOR RIC AND LITTLE OR NONE FOR THE SOUTHSIDE OF RICHMOND
AND POINTS SOUTH/EAST INTO THE TIDEWATER. COULD SEE 1-3" IN THE
CURRENT WATCH AREAS...AND 4-7" WITHIN THE WINTER STORM WARNING. ALL
TOTAL...HAVE AROUND 0.60" OF LIQUID IN THE FAR SOUTH TO AS MUCH AS
2.0" ACROSS THE NORTHERN THIRD OF THE FA. A COUPLE OF WRAP-AROUND
RAIN/SNOW SHOWERS MAY LINGER ACROSS EASTERN AREAS INTO THURSDAY.
HIGHS WED IN THE MID 30S NW TO NEAR 50 SE. LOWS WED NIGHT IN THE
30S. HIGHS THURSDAY IN THE 40S WITH INCREASING SUNSHINE IN WESTERN
AREAS AS CLOUDS BREAK BEHIND THE DEPARTING SYSTEM.

NW FLOW DEVELOPS ON FRIDAY WITH A DRY/WEAK SHORTWAVE SCOOTING
ACROSS THE REGION THURSDAY NIGHT/FRIDAY MORNING. WILL MAINTAIN DRY
CONDITIONS DURING THIS TIME WITH ONLY A FEW DEGREES OF WARMING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MUCH MORE TRANQUIL PATTERN/TYPICAL ERY MARCH WX FOR THE WKND AS HI
PRES SFC-ALOFT SLIDES ACRS THE RGN. NEXT TROUGH/STORM SYS DVLPS
INVOF CNTRL CONUS BY LATE IN THE WKND...THEN IS EXPECT TO TRACK ENE
INTO THE LAKES RGN ERY NEXT WK. ITS ASSOCIATED CDFNT APPROACHES THE
MDATLC STATES LT MON...THEN IS EXPECTED TO REACH/EXIT THE CST TUE
(USING A BLEND OF 12Z/05 GFS AND 00Z/05 ECMWF). WILL HAVE POPS AOB
10% THROUGH MON MRNG...THEN GRADUALLY INCRS FM W-E TO 30-40% FM LT
MON INTO ERY TUE BEFORE DRYING OUT. HI TEMPS SAT FM THE U40S ON THE
ERN SHR...TO M50S INLAND...THEN RANGING THROUGH THE 50S SUN...THE
M50S TO ARND 60F MON AND TUE. LO TEMPS FRI NGT FM THE U20S TO
M30S...THEN RANGING THROUGH THE 30S SAT NGT...THE U30S TO L40S SUN
NGT...AND L/M40S MON NGT.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
AVIATION CONDITIONS ARE GRADUALLY DETERIORATING OVER THE REGION.
ALL TERMINALS STILL VFR AT 00Z. HOWEVER...A TRANSITION TO MVFR/IFR
WILL OCCUR OVER THE NEXT 3 TO 6 HOURS...LATEST AT KSBY. IFR
EXPECTED TO BE THE RULE MOST OF THE OVERNIGHT HOURS...CONTINUING
THROUGH WEDNESDAY AT KRIC/KSBY. DRY SLOT ON THE SOUTH SIDE OF
COMPLEX LOW PRESSURE AREA MOVING ACROSS REGION EXPECTED TO ALLOW
MVFR CONDITIONS TO PREVAIL MUCH OF WEDNESDAY AT KORF/KPHF/KECG.
CONDITIONS MAY BECOME IFR AGAIN TOWARD 00Z THURSDAY AT THESE 3
TERMINALS...BUT THIS IS UNCERTAIN AND NOT INDICATED IN 00Z TAFS.

AVIATION WEATHER EXPECTED TO IMPROVE THURSDAY INTO
FRIDAY...ALTHOUGH IMPROVEMENT WILL BE SLOWEST AT KSBY. AFTER
FRIDAY...VFR AND QUIET SHOULD PREVAIL INTO EARLY NEXT WEEK.

&&

.MARINE...
MARINE CONDS WILL DETEORIATE THIS EVE INTO THE OVRNGT HRS AS
ONSHORE WNDS INCRS. MDLS RMN CONSISTENT IN TRACKING SFC LO PRES
(WHILE INTENSIFYING) THROUGH SE VA AND ACRS SRN BAY/CNTRL ATLC OCN
WTRS WED THROUGH WED EVE...BEFORE SLOLY MOVING E AWAY FM THE CST
WED NGT THROUGH FRI. STRONGEST/LONGEST PD OF ONSHR (ESE) WNDS XPCD
ACRS THE BAY GENLY N OF WINDMILL PT...AND ON THE OCN N OF
PARRAMORE ISLAND LT TNGT INTO ERY WED AFTN AS SFC LO PRES PUSHES
CLOSER FM THE WSW. HI PROB FOR GALES (AT LEAST GUSTS AOA 35 KT) IN
THOSE AREAS OF THE MARINE FA. SO...W/ NEW PACKAGE...GALE WRNGS
WILL BE RAISED. ELSW...ONSHR WNDS DVLP TNGT AND CONT INTO WED
MRNG...BEFORE BCMG SSW. AGAIN...STARTING SCAS FOR RMNG PLACES ON
THE WTRS AND CONTG THROUGH WED DESPITE XPCD LULL IN SPDS (IN WHERE
GALES ARE FCST) DURG A PORTION OF WED.

ONCE STM OFF THE CST AND OVR THE OCN WTRS...WNDS TO SHIFT TO NNW
AND INCRS AGN. HI PROB FOR GALES OVR MOST OF THE WTRS (W/
EXCEPTION THE RIVERS)...AND THERE IS EVEN A LO PROB FOR STORM
GUSTS (ARND 50 KT) FOR A BRIEF PD OVR THE NRN OCN WTRS WED NGT OR
ERY THU. WILL HAVE GALES ALL AREAS FM WED NGT THROUGH THU...THEN
CONT THE GALES ON THE OCN WTRS THU NGT.

PROLONGED PD OF WAVES AOA 4 FT ON THE BAY...AND AOA 6 FT ON THE
OCN. SEAS WILL BE VRY SLO TO SUBSIDED FRI INTO THE WKND.

&&

.TIDES/COASTAL FLOODING...
WILL RAISE CSTL FLOOD WARNING FOR CSTL LWR MD (WORCESTER AND
MARYLAND BEACHES) DUE TO INCRSG PROB FOR MODERATE CSTL FLOODING FM
NR TIME OF HI TIDE WED AFTN THROUGH THU. TIDAL DEPARTURES OF 2-2.5
FT ABV NRML FCST WED AFTN (PUTTING THE XPCD TIDE IN MINOR (4 FT MLLW)
APPROACHING MODERATE LEVELS (5 TO 6 FT MLLW)...THEN PSBLY TO 3 TO 3.5
FT ABV NRML LATE WED NGT/ERY THU (WHICH MAY RESULT IN LVLS AOA 6
FT MLLW OR SEVERE FLOODING). WILL NEED TO WATCH THE TIDE TNGT (AFT
MDNGT) AS DEPARTURES WILL BE 1 TO 1.5 FT ABV NRML (OR PSBLY REACH
JUST ABV THE MINOR THRESHOLD OF 4 FT MLLW).

ALSO...W/ INCRSD ESE WNDS LATE TNGT INTO WED MRNG...THERE IS A LO
PROB FOR MINOR FLOODING ON THE W SIDE OF THE BAY...MNLY N OF
GLOUCESTER PT. A STATEMENT MAY BE NEC IF DEPARTURES INCRS MORE
THAN CURRENTLY XPCD (WHICH NOW ARE FCST TO BE ARND 1 FT ABV NRML).

LASTLY...W/ INCRSD NNW WNDS WED NGT THROUGH THU...TIDAL DEPARTURES
OF ABT 2 FT ARE PSBL INVOF THE LWR CHES BAY (SEWELLS PT) WHICH
WOULD RESULT IN MINOR FLOODING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD WARNING FROM 11 AM WEDNESDAY TO 7 AM EST FRIDAY
     FOR MDZ024-025.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR MDZ021.
NC...NONE.
VA...WINTER WEATHER ADVISORY FROM 5 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR VAZ060>064-069.
     WINTER STORM WARNING UNTIL MIDNIGHT EST WEDNESDAY NIGHT FOR
     VAZ048-049.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ631-632-
     634-638-654-656-658.
     GALE WARNING FROM 6 PM WEDNESDAY TO 6 AM EST FRIDAY FOR ANZ654-
     656-658.
     GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ650-652.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ635>637.
     GALE WARNING FROM 6 PM WEDNESDAY TO 6 PM EST THURSDAY FOR
     ANZ631>634-638.
     SMALL CRAFT ADVISORY FROM 7 AM TO 6 PM EST WEDNESDAY FOR
     ANZ633.
     GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ630.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/MAM
SHORT TERM...JDM
LONG TERM...ALB
AVIATION...WRS
MARINE...ALB/MPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 5, 9:04 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
904 PM EST TUE MAR 5 2013

MDZ021-070215-
DORCHESTER-
904 PM EST TUE MAR 5 2013

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060>064-069-070215-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
904 PM EST TUE MAR 5 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-070215-
FLUVANNA-LOUISA-
904 PM EST TUE MAR 5 2013

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ022-070215-
WICOMICO-
904 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WILL MIX WITH AND CHANGE TO SNOW WEDNESDAY AFTERNOON AND
EVENING. A SLUSHY INCH OR TWO OF SNOWFALL IS POSSIBLE WEDNESDAY
EVENING. ADDITIONALLY, GUSTY WINDS ARE EXPECTED AS LOW PRESSURE
QUICKLY DEVELOPS OVER THE REGION. NORTHWEST WINDS WILL AVERAGE
BETWEEN 20 AND 30 MPH...WITH GUSTS TO 45 MPH POSSIBLE WEDNESDAY
NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ066>068-070>076-080>083-070215-
LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-
904 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WILL MIX WITH AND CHANGE TO SNOW WEDNESDAY AFTERNOON INTO
EARLY WEDNESDAY NIGHT, WITH A LIGHT ACCUMULATION OF SNOW ON
GRASSY SURFACES POSSIBLE. ADDITIONALLY, GUSTY WINDS ARE EXPECTED
AS LOW PRESSURE QUICKLY DEVELOPS OVER THE REGION. NORTHWEST WINDS
WILL AVERAGE BETWEEN 15 AND 25 MPH...WITH GUSTS TO 35 MPH WEDNESDAY
NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ023-VAZ099-100-070215-
SOMERSET-ACCOMACK-NORTHAMPTON VA-
904 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY WINDS ARE EXPECTED AS LOW PRESSURE QUICKLY DEVELOPS OVER
THE REGION. NORTHWEST WINDS WILL AVERAGE BETWEEN 20 AND 30
MPH...WITH GUSTS TO 45 MPH POSSIBLE WEDNESDAY NIGHT INTO THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-070215-
INLAND WORCESTER-MARYLAND BEACHES-
904 PM EST TUE MAR 5 2013

...COASTAL FLOOD WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 7 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-070215-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
904 PM EST TUE MAR 5 2013

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-656-658-070215-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
904 PM EST TUE MAR 5 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635>637-070215-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
904 PM EST TUE MAR 5 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631-632-634-638-070215-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
904 PM EST TUE MAR 5 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY AND
THE EASTERN JAMES RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-070215-
CURRITUCK SOUND-
904 PM EST TUE MAR 5 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-070215-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
904 PM EST TUE MAR 5 2013

...GALE WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065-077>079-084>098-070215-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
904 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY WINDS ARE EXPECTED AS LOW PRESSURE QUICKLY DEVELOPS OVER
THE REGION. NORTHWEST WINDS WILL AVERAGE BETWEEN 20 AND 30
MPH...WITH GUSTS TO 40 MPH POSSIBLE WEDNESDAY NIGHT INTO THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 5, 9:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
946 PM EST TUE MAR 5 2013

VAZ064-074>077-060515-
CAROLINE-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
INCLUDING THE CITY OF...TAPPAHANNOCK
946 PM EST TUE MAR 5 2013

...LIGHT SNOW REPORTED ACROSS PORTIONS OF THE NORTHERN NECK...

LIGHT SNOW HAS BEEN REPORTED THIS EVENING IN RICHMOND COUNTY AND
IN FREDERICKSBURG. THE SNOW WILL CONTINUE THROUGH ABOUT MIDNIGHT
ALONG AND NORTH OF A LEWISETTA TO TAPPAHANNOCK TO BOWLING GREEN
LINE. THEREAFTER...THE AIR IN THE LOWER LEVELS OF THE ATMOSPHERE
IS EXPECTED TO WARM ENOUGH TO CHANGE THE PRECIPITATION TO RAIN. THE
SNOW MAY ACCUMULATE ON GRASSY AREAS...BUT IS NOT EXPECTED TO BE A
PROBLEM ON AREA ROADS. MOTORISTS SHOULD STILL USE EXTRA CAUTION
WHILE TRAVELING THIS EVENING...AND BE PREPARED FOR CHANGEABLE
WEATHER CONDITIONS.

WRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Fluvanna

When
March 5, 11:00 PM EST to March 6, 2:00 PM EST
Where
Fluvanna forecast zone
Reported by
Trained Spotter
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six inches and ten inches across the county. Palmyra reported 9.0 inches of snow.

Winter Storm, Louisa

When
March 5, 11:00 PM EST to March 6, 2:00 PM EST
Where
Louisa forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between six inches and twelve inches across the county. Holly Grove reported 6.0 inches of snow. Blue Ridge Shores reported 6.0 inches of snow. Zion Crossroads reported 9.6 inches of snow. Louisa reported 13.6 inches of snow.

Winter Storm, Cumberland

When
March 6, 2:00 AM EST to 1:00 PM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and five inches across the county. Cartersville reported 5.0 inches of snow.

Winter Storm, Caroline

When
March 6, 4:00 AM EST to 2:00 PM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and six inches across the county. Bowling Green reported 3.8 inches, 4.0 inches, and 5.0 inches of snow. Ladysmith reported 5.0 inches of snow. Ruther Glen reported 8.0 inches of snow.

Winter Storm, Goochland

When
March 6, 4:00 AM EST to 1:00 PM EST
Where
Goochland forecast zone
Reported by
Trained Spotter
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and five inches across the county. Hadensville reported 3.0 inches of snow. Goochland reported 3.0 to 5.0 inches of snow. Lower Tuckahoe reported 4.5 inches of snow.

Winter Storm, Hanover

When
March 6, 4:00 AM EST to 2:00 PM EST
Where
Hanover forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between three inches and six inches across the county. Coatesville reported 3.0 inches of snow. Ashland reported 2.5 inches of snow. Studley reported 3.0 inches of snow. Beaverdam reported 6.0 inches of snow.

Winter Storm, Nottoway

When
March 6, 4:00 AM EST to 1:00 PM EST
Where
Nottoway forecast zone
Reported by
Trained Spotter
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and five inches across the county.

Winter Storm, Powhatan

When
March 6, 4:00 AM EST to 1:00 PM EST
Where
Powhatan forecast zone
Reported by
Trained Spotter
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and six inches across the county. Powhatan reported 3.0 to 4.0 inches of snow. Rock Castle reported 6.0 inches of snow.

Winter Storm, Chesterfield

When
March 6, 5:00 AM EST to 2:00 PM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between three inches and six inches across the county. Midlothian reported 3.5 inches and 8.0 inches of snow. Moseley reported 4.0 inches of snow. Salisbury reported 6.0 inches of snow. Edenshire reported 1.0 inch of snow. Bon Air reported 2.5 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443220, 443232, 443218, 443215, 443221, 443229, 443246, 443253, 443260.